MAUDE Adverse Event Report: ABBOTT VASCULAR ACS HI-TORQUE BALANCE MIDDLEWEIGHT GUIDE WIRE WITH HYDROCOAT HYDROPHILIC COATING

ABBOTT VASCULAR ACS HI-TORQUE BALANCE MIDDLEWEIGHT GUIDE WIRE WITH HYDROCOAT HYDROPHILIC COATING
Model Number 1001782-HC
Medical Device Problem Codes Material Separation (1562); Difficult to Advance (2920)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 05/18/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device is expected to be returned for evaluation.It has not yet been received.A follow up report will be submitted with all additional relevant information.
 
Event or Problem Description
It was reported that the procedure was to treat a mildly calcified and mildly tortuous lesion in the popliteal artery.An unspecified balloon was unable to advance over the 014 balanced middle weight (bmw) guide wire.It was noted that the guide wire separated and half of the wire remained in the patient anatomy.An attempt to snare the separated guide wire piece from the anatomy was made; however, it was unsuccessful.The patient was sent to surgery and the wire was successfully removed.No additional information was provided.
 
Additional Manufacturer Narrative
The device was received for analysis.A visual and dimensional inspections were performed on the retuned guide wire and the reported core separation was confirmed.The reported difficulty to advance was unable to be confirmed due to the core separation.A review of the lot history record identified no manufacturing nonconformities issued to the reported lot that would have contributed to this event.Additionally, a review of the complaint history identified no other incidents and/or complaints reported from this lot.There was no damage noted to the guide wire during the inspection prior to use which suggests a product quality issue with respect to manufacture, design or labeling did not contribute to the reported difficulties.The investigation determined the reported difficulty to advance and material separation appear to be related to operational circumstances of the procedure.Based on the reported information, it is likely that during advancement the balloon catheter encountered resistance with the mildly calcified and mildly tortuous anatomy causing the difficulty to advance over the guide wire.Manipulation against resistance likely caused the core to kink and separate on the distal end of the hypotube.Additionally, the reported treatments appear to be related to the operational context of the procedure as an unsuccessful attempt was made to snare out the separated portion of the guide wire and the patient was sent to surgery to remove the guide wire.There is no indication of a product quality issue with respect to the design, manufacture, or labeling of the device.

Brand Name
ACS HI-TORQUE BALANCE MIDDLEWEIGHT GUIDE WIRE WITH HYDROCOAT HYDROPHILIC COATING
Common Device Name
GUIDE WIRE
Manufacturer (Section D)
ABBOTT VASCULAR
26531 ynez rd.
temecula CA 92591 4628
MDR Report Key10116773
Report Number2024168-2020-04723
Device Sequence Number16721712
Product Code DQX
UDI-Device Identifier08717648025990
UDI-Public08717648025990
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K021228
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/30/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/30/2021
Device Model Number1001782-HC
Device Catalogue Number1001782-HC
Device Lot Number9071572
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/26/2020
Initial Date Received by Manufacturer 05/18/2020
Supplement Date Received by Manufacturer07/23/2020
Initial Report FDA Received Date06/03/2020
Supplement Report FDA Received Date07/30/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age87 YR